Limits...
Simultaneous interstitial pneumonitis and cardiomyopathy induced by venlafaxine.

Ferreira PG, Costa S, Dias N, Ferreira AJ, Franco F - J Bras Pneumol (2014 May-Jun)

Bottom Line: The herbal supplements taken by the patient have a known potential to inhibit cytochrome P450 enzyme complex, which is responsible for the metabolization of venlafaxine.After venlafaxine discontinuation, there was rapid improvement, with regression of the radiological abnormalities and normalization of the LVEF.The circumstantial intake of inhibitors of the CYP2D6 isoenzyme and the presence of a CYP2D6 slow metabolism phenotype might have resulted in the toxic accumulation of venlafaxine and the subsequent clinical manifestations.

View Article: PubMed Central - PubMed

Affiliation: Department of Pulmonology, Coimbra Hospital, University Center, Coimbra, Portugal.

ABSTRACT
Venlafaxine is a serotonin-norepinephrine reuptake inhibitor used as an antidepressant. Interindividual variability and herb-drug interactions can lead to drug-induced toxicity. We report the case of a 35-year-old female patient diagnosed with synchronous pneumonitis and acute cardiomyopathy attributed to venlafaxine. The patient sought medical attention due to dyspnea and dry cough that started three months after initiating treatment with venlafaxine for depression. The patient was concomitantly taking Centella asiatica and Fucus vesiculosus as phytotherapeutic agents. Chest CT angiography and chest X-ray revealed parenchymal lung disease (diffuse micronodules and focal ground-glass opacities) and simultaneous dilated cardiomyopathy. Ecocardiography revealed a left ventricular ejection fraction (LVEF) of 21%. A thorough investigation was carried out, including BAL, imaging studies, autoimmune testing, right heart catheterization, and myocardial biopsy. After excluding other etiologies and applying the Naranjo Adverse Drug Reaction Probability Scale, a diagnosis of synchronous pneumonitis/cardiomyopathy associated with venlafaxine was assumed. The herbal supplements taken by the patient have a known potential to inhibit cytochrome P450 enzyme complex, which is responsible for the metabolization of venlafaxine. After venlafaxine discontinuation, there was rapid improvement, with regression of the radiological abnormalities and normalization of the LVEF. This was an important case of drug-induced cardiopulmonary toxicity. The circumstantial intake of inhibitors of the CYP2D6 isoenzyme and the presence of a CYP2D6 slow metabolism phenotype might have resulted in the toxic accumulation of venlafaxine and the subsequent clinical manifestations. Here, we also discuss why macrophage-dominant phospholipidosis was the most likely mechanism of toxicity in this case.

Show MeSH

Related in: MedlinePlus

Photomicrograph showing foamy macrophages in the BAL fluid(May-Grümwald-Giemsa; magnification, ×400).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4109204&req=5

f03: Photomicrograph showing foamy macrophages in the BAL fluid(May-Grümwald-Giemsa; magnification, ×400).

Mentions: Bronchoscopy results were normal. The BAL fluid presented normal cellularity, a lowCD4/CD8 lymphocyte ratio (0.7), and a massive presence of foamy macrophages (Figure 3). The microbiological study on BAL fluidwas negative. No transbronchial lung biopsies were obtained, because of ventriculartachycardia during the examination.


Simultaneous interstitial pneumonitis and cardiomyopathy induced by venlafaxine.

Ferreira PG, Costa S, Dias N, Ferreira AJ, Franco F - J Bras Pneumol (2014 May-Jun)

Photomicrograph showing foamy macrophages in the BAL fluid(May-Grümwald-Giemsa; magnification, ×400).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4109204&req=5

f03: Photomicrograph showing foamy macrophages in the BAL fluid(May-Grümwald-Giemsa; magnification, ×400).
Mentions: Bronchoscopy results were normal. The BAL fluid presented normal cellularity, a lowCD4/CD8 lymphocyte ratio (0.7), and a massive presence of foamy macrophages (Figure 3). The microbiological study on BAL fluidwas negative. No transbronchial lung biopsies were obtained, because of ventriculartachycardia during the examination.

Bottom Line: The herbal supplements taken by the patient have a known potential to inhibit cytochrome P450 enzyme complex, which is responsible for the metabolization of venlafaxine.After venlafaxine discontinuation, there was rapid improvement, with regression of the radiological abnormalities and normalization of the LVEF.The circumstantial intake of inhibitors of the CYP2D6 isoenzyme and the presence of a CYP2D6 slow metabolism phenotype might have resulted in the toxic accumulation of venlafaxine and the subsequent clinical manifestations.

View Article: PubMed Central - PubMed

Affiliation: Department of Pulmonology, Coimbra Hospital, University Center, Coimbra, Portugal.

ABSTRACT
Venlafaxine is a serotonin-norepinephrine reuptake inhibitor used as an antidepressant. Interindividual variability and herb-drug interactions can lead to drug-induced toxicity. We report the case of a 35-year-old female patient diagnosed with synchronous pneumonitis and acute cardiomyopathy attributed to venlafaxine. The patient sought medical attention due to dyspnea and dry cough that started three months after initiating treatment with venlafaxine for depression. The patient was concomitantly taking Centella asiatica and Fucus vesiculosus as phytotherapeutic agents. Chest CT angiography and chest X-ray revealed parenchymal lung disease (diffuse micronodules and focal ground-glass opacities) and simultaneous dilated cardiomyopathy. Ecocardiography revealed a left ventricular ejection fraction (LVEF) of 21%. A thorough investigation was carried out, including BAL, imaging studies, autoimmune testing, right heart catheterization, and myocardial biopsy. After excluding other etiologies and applying the Naranjo Adverse Drug Reaction Probability Scale, a diagnosis of synchronous pneumonitis/cardiomyopathy associated with venlafaxine was assumed. The herbal supplements taken by the patient have a known potential to inhibit cytochrome P450 enzyme complex, which is responsible for the metabolization of venlafaxine. After venlafaxine discontinuation, there was rapid improvement, with regression of the radiological abnormalities and normalization of the LVEF. This was an important case of drug-induced cardiopulmonary toxicity. The circumstantial intake of inhibitors of the CYP2D6 isoenzyme and the presence of a CYP2D6 slow metabolism phenotype might have resulted in the toxic accumulation of venlafaxine and the subsequent clinical manifestations. Here, we also discuss why macrophage-dominant phospholipidosis was the most likely mechanism of toxicity in this case.

Show MeSH
Related in: MedlinePlus